Alert archive / Indiana / Gale Warnings in 2009

Gale Warning 20, NWS Northern Indiana

November 30, 2009

NWS Northern Indiana issued this gale warning at Nov 30, 2009, 10:24 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2009, 10:24 PM EST (03:24 UTC)
Expired
Dec 1, 2009, 3:47 AM EST
In force
5 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WHUS73 KIWX 010324
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1024 PM EST MON NOV 30 2009

...SHORT PERIOD OF GALE FORCE WINDS EXPECTED OVERNIGHT...

.A LOW PRESSURE SYSTEM DROPPING SOUTHEAST ACROSS NORTHERN
MICHIGAN...COMBINED WITH HIGH PRESSURE CENTERED OVER THE LOWER
MISSISSIPPI VALLEY WILL BRING A PERIOD OF GALE FORCE WINDS
OVERNIGHT. WINDS AND WAVES WILL GRADUALLY SUBSIDE AS THE SYSTEM
DEPARTS THE AREA TUESDAY MORNING. 

LMZ043-046-011130-
/O.NEW.KIWX.GL.W.0020.091201T0324Z-091201T1200Z/
/O.EXT.KIWX.SC.Y.0060.000000T0000Z-091201T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1024 PM EST MON NOV 30 2009

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM TO 1 PM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST TUESDAY. THE
SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 7 AM TO 1 PM EST
TUESDAY. 

SOUTHWEST WINDS OF 20 TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES ARE
EXPECTED THROUGH THE OVERNIGHT HOURS. THIS WILL CAUSE WAVES OF 5
TO 8 FEET. WINDS AND WAVES ARE EXPECTED TO DECREASE THROUGH THE
DAY TUESDAY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ARNOTT
1 follow-up statement
753 
WHUS73 KIWX 010847
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 AM EST TUE DEC 1 2009

LMZ043-046-011700-
/O.CAN.KIWX.GL.W.0020.000000T0000Z-091201T1200Z/
/O.CON.KIWX.SC.Y.0060.000000T0000Z-091201T1800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
347 AM EST TUE DEC 1 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE GALE WARNING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL
1 PM EST THIS AFTERNOON. 

WINDS AND WAVES WILL SUBSIDE BELOW LEVELS HAZARDOUS TO SMALL CRAFT
BY EARLY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

ARNOTT

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Nov 30, 6:47 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 30, 6:47 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 PM EST MON NOV 30 2009

.AVIATION.../00Z TAFS/
VFR CONDITIONS THROUGH THE PERIOD. FAST MOVING CLIPPER SYSTEM
WILL SUPPORT SCT-BKN MID CLOUDS THROUGH EARLY MORNING WITH
INCREASED WIND FIELDS. EXPECT 30 KNOTS OF SHEAR ACROSS THE NORTH
FROM SFC TO 2KFT GIVEN A STRENGTHENING LL JET. LIGHT SNOW MAY BE
POSSIBLE ACROSS THE FAR NE...BUT NO RESTRICTIONS EXPECTED GIVEN
BULK OF FORCING FOR ASCENT NORTH OF THE FA. SFC HIGH PRESSURE
WILL DOMINATE THE REMAINDER OF THE PERIOD WITH VFR FLIGHT
CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 420 PM EST MON NOV 30 2009/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

FLOW BEGINNING TO COME AROUND TO MORE WEST AND SOUTHWEST IN RESPONSE
TO NEXT WAVE DROPPING THROUGH THE UPPER PLAINS. AS A RESULT...SKY
COVER IS BEGINNING TO ERODE SOMEWHAT ACROSS FAR WESTERN PARTS OF THE
AREA WITH THIS TREND EXPECTED TO CONTINUE INTO THE FIRST PART OF THE
EVENING. MID AND HIGH CLOUDS WILL INCREASE THOUGH...ESPECIALLY IN
NORTH AND NW SECTIONS DURING THE EVENING AS THE UPPER LEVEL SYSTEM
DRAWS CLOSER. TRACK OF THE SYSTEM LOOKS TO REMAIN QUITE A BIT NORTH
OF THE AREA WITH NORTHERN PARTS ON THE SOUTHERN FRINGE OF THE
EFFECTS OF IT. AS A RESULT...POPS HAVE BEEN TONED DOWN SOME WITH LOW
CHC POPS ACROSS THE MI COUNTIES RAPIDLY TAPERING TO NOTHING
GENERALLY SOUTH OF 30. WHILE IT LOOKS LIKE AT LEAST SOME RAIN OR
SNOW FLAKES WILL OCCUR...CHANCES OF MEASURABLE PRETTY SLIM. WINDS
WILL INCREASE SOMEWHAT IN RESPONSE TO A TIGHTENING GRADIENT BUT MAIN
EFFECTS WILL BE CLOSER TO AND OVER THE LAKE VS INLAND. CHANCES FOR
PRECIP WILL END QUICKLY OVERNIGHT ALLOWING FOR DRY CONDITIONS AND A
DECREASE IN CLOUD COVER MAINLY INTO TUESDAY.

WAA WILL BE ONGOING TONIGHT WITH 850 MB TEMPS OF -4 TO -8 C QUICKLY
BEING REPLACES BY +2 TO +4 C TEMPS BY TUESDAY EVENING. THIS COMBINED
WITH PARTLY TO MOSTLY SUNNY SKIES SHOULD ALLOW HIGHS TO BE A GOOD 5
TO 10 DEGREES WARMER COMPARED TO TODAY WITH READINGS TOPPING OUT IN
THE UPPER 40S TO POSSIBLY LOW 50S IN SE AREAS. HIGH CLOUDS WILL
START TO INCREASE BY TUESDAY NIGHT...BUT WILL STILL ALLOW FOR
OVERNIGHT LOWS TO DROP INTO THE MIDDLE 30S.

LONG TERM...
WEDNESDAY THROUGH MONDAY. FEW CHNGS AGAIN TO WELL CONSISTENT FCST.
TWO MAJOR FCST ISSUES REVOLVE AROUND TN VALLEY INTO OHIO VALLEY
CYCLOGENESIS FOLLOWED BY FIRST GOOD ACCUMULATING LES POTNL.
PREFERENCE LIES WITH MANY GEFS MEMBERS AND GEM AND TO LESSER EXTENT
OP GFS INTO MID WEEK WITH SLOWER/FURTHER NW PHASING OF SRN/NRN
STREAM ENERGIES AND SUBSEQUENT SOUTHERN TO MIDDLE GRTLKS STRONG
MIDLVL CIRC. ECMWF DISPLACED MUCH FURTHER NORTH CLOSER TO JAMES BAY.
SOUTHERN SYSTEM TO PULL BROAD AND DECENT LLVL GOMEX TAP WITH AROUND
4 G/KG IN 1000-850MB LYR REACHING INTO FAR SOUTHEASTERN CWA LATE
AFTN WED INTO WED NIGHT. I295K LIFT WITH STRONG WARM CONVEYOR BELT
FLOW ORTHOGONAL TO PRESSURE SFC FOR ASCENT. HAVE CONTD EARLIER TREND
OF HIR POPS WED AFNT AND ESPCLY WED NIGHT...WITH CHANGEOVER TO WET
SNOW LATE WED NIGHT AS SFC LOW MOVES INTO WRN PA BY 06 UTC THU.

THU INTO FRIDAY NIGHT FAVORABLE ACCUMULATING LES POTNL SETTING UP.
LAKE EFFECT SNOW PARAMETERS PER GFS DOWN CONSIDERABLY OVER 24 HRS
PREVIOUS WITH PRIMARY LIMITING FACTOR THE RH DEFICITS IN 850-700 MB
LYR AND TO AN ALBEIT LESSER EXTENT WIND SPEED WITHIN 1000-850 MB
LYR. STILL WITH CBL PERSISTENTLY WITHIN DGZ AND FAVORABLE AND DELTA
T IN UPPER TEENS TO NEAR 20 WITH LAKE INDUCED CAPES 500-600 J/KG
ANTICIPATE SOME IMPACT WITH EVENT...HOWEVER DUE TO LACK OF MODEL
CONSISTENCY AND DY3-4 TIMELINE STILL BEYOND TRUE GRASP OF A
MESOSCALE NATURE EVENT HAVE RELEGATED CHNGS TO A SLIGHT BUMP ACRS
FAVORED NWRN COUNTIES THU NIGHT. BEYOND LES EVENT UNCERTAINTY
ABOUNDS WITH GFS BRINGING LAST VESTIGES OF GULF OF AK ENERGY INTO
NRN ROCKIES REGN SUNDAY MORNING THEN SPLITTING OFF A S/WV WITH SFC
REFLECTION TRACKING EWD INTO MID MS VLY THEN LIFTING NE INTO GRTLKS
SUNDAY NIGHT. PREFERENCE/RECOGNITION WOULD FAVOR A SLOWER DIGGING
THROUGH WRN STATES BEFORE EJECTING AND HAVE HELD OFF ON MENTION TILL
MONDAY/DY7 WITH JUST LOW CHCS AND A RASN MIX WITH PTYPE UNCERTAINTY
AS WELL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 PM EST TUESDAY FOR LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...MURPHY
AVIATION...JC
Hazardous weather outlook, Nov 30, 4:00 AM EST, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EST MON NOV 30 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
400 AM EST MON NOV 30 2009 /300 AM CST MON NOV 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT LATE FALL STORM IS POSSIBLE ACROSS THE REGION
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. MUCH UNCERTAINTY
EXISTS WITH REGARDS TO THE EVOLUTION OF THIS SYSTEM AS IT MOVES
FROM THE GULF COAST EARLY WEDNESDAY NORTHEAST TO NEW ENGLAND BY
THURSDAY. WHILE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN LATE
WEDNESDAY...A CHANGEOVER TO SNOW IS POSSIBLE IN SOME AREAS
WEDNESDAY NIGHT. IT IS TOO EARLY TO DETERMINE WHETHER ACCUMULATING
SNOWS WILL OCCUR. PLEASE STAY TUNED TO LATER UPDATES ON THIS
POTENTIAL STORM.

MUCH MORE CERTAIN IS THAT MUCH COLDER AIR WILL MOVE INTO THE
REGION BEHIND THIS STORM FOR THURSDAY AND FRIDAY WITH HIGHS LIKELY
REMAINING IN THE 30S...WELL BELOW NORMAL FOR THIS TIME OF YEAR.

THE FIRST ACCUMULATING LAKE EFFECT SNOWFALL IS POSSIBLE AS THIS
COLD AIR ARRIVES ON THURSDAY FOR PORTIONS OF EXTREME NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-010900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
400 AM EST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 4 PM THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 1 PM TUESDAY.

CONDITIONS HAZARDOUS TO SMALL CRAFT AGAIN LOOK POSSIBLE BEGINNING
TUESDAY NIGHT AND CONTINUING THROUGH MUCH OF THE REMAINDER OF THE
WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

ARNOTT

Nearby

Gale Warnings in Indiana, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.